Martingale Models for Quantum State Reduction

Adler, S L; Brody, D C; Brun, T A and Hughston, L P. 2001. Martingale Models for Quantum State Reduction. Journal of Physics A: Mathematical and General, 34(42), 8795 - 8820. ISSN 0305-4470 [Article]

No full text available

Abstract or Description

Stochastic models for quantum state reduction give rise to statistical laws that are in most respects in agreement with those of quantum measurement theory. Here we examine the correspondence of the two theories in detail, making a systematic use of the methods of martingale theory. An analysis is carried out to determine the magnitude of the fluctuations experienced by the expectation of the observable during the course of the reduction process and an upper bound is established for the ensemble average of the greatest fluctuations incurred. We consider the general projection postulate of Luders applicable in the case of a possibly degenerate eigenvalue spectrum, and derive this result rigorously from the underlying stochastic dynamics for state reduction in the case of both a pure and a mixed initial state. We also analyse the associated Lindblad equation for the evolution of the density matrix, and obtain an exact time-dependent solution for the state reduction that explicitly exhibits the transition from a general initial density matrix to the Luders density matrix. Finally, we apply Girsanov's theorem to derive a set of simple formulae for the dynamics of the state in terms of a family of geometric Brownian motions, thereby constructing an explicit unravelling of the Lindblad equation.

Item Type:


Identification Number (DOI):

Departments, Centres and Research Units:



12 October 2001Published
12 October 2001Accepted

Item ID:


Date Deposited:

04 Feb 2022 16:16

Last Modified:

04 Feb 2022 22:24

Peer Reviewed:

Yes, this version has been peer-reviewed.


Edit Record Edit Record (login required)